5 mg - shoulder aches and fatigue returning

I would be pleased to have your advice.

I was diagnosed with PMR in October 2015 and started on 15mg. I have reduced gradually and I am now on 5mg for the past 2 months. I think I am being over confident as shoulder aches are returning as well as tiredness over the past 2 weeks and a summer cold lasting ages and draining me. I used to go swimming 4 times a week but I am too tired now. Not sleeping well either.

Do you feel I should increase my Preds?

If so, what should I increase my Pred dosage to?

For how long before I try to reduce again?

Or should I stay on 5mg to see how it goes?

I have tried to rest more but still feeling unwell.

Replies appreciated.

Thank you

Cassie

3 Replies

oldestnewest
  • There will be others along with advice about dosage although standard advice usually is to go back to where you last felt well. I wonder if you have simply been too active? Maybe with the long cold and until recently swimming most days of the week it was just too much for you. If a couple of days of coddling yourself don't make a significant difference I think you'll have no choice but to increase your dose until things settle down again. Treat yourself very kindly. 💕

  • Hi Cassie,

    HeronNS has covered it really, guess you've pushed yourself too much whilst trying to recover from your summer cold - why do they always seem more tiresome than winter ones! Plus you are slightly below the dose when your adrenals should be working again, and that may be why you're feeling the fatigue.

    If things don't improve after a few days of rest then you could try going up to 7mg or 7.5mg, and see if you feel any better. If so, then stay at whatever level that is for at least a month before you think about reducing again.

    Most people assume that the reductions get easier as you get lower, but very often they become more difficult, and that's because each reduction is a bigger percentage of the dose than the previous one.

    You also need to play your part as well, just because you are getting lower on the Pred doesn't mean the PMR has gone, it's only being controlled until it burns itself out, and unfortunately there isn't a set time for that to happen, so you still need to pace yourself. Both the Pred and PMR can make you fatigued, so you do need to rest and not push yourself too much.

  • You are now at the stage where your adrenal glands must start to produce cortisol again - and the fatigue is almost certainly a result of them being a bit reluctant to wake up. You could ask your doctor to do a synacthen test which will show whether your adrenal glands are capable of doing their job again - sometimes they aren't and if so, you can attempt to reduce as many times as you like and as slowly as you like but they won't cooperate. The longer you have been on pred the longer they will take to wake up - and during that period you should either reduce VERY slowly or you should stick at 5mg for as much as 9 months to let them catch up (advice of a top UK PMR rheumy). In that scenario you need to stick with your current dose.

    However - if the shoulder aches are returning that is probably another problem: you are never reducing relentlessly to zero, you are looking for the lowest dose that works. I'd say it is likely you have reached - and now passed - that point. What was the last dose where you felt well? In that scenario - you need to go back up a smidgeon.

    It's a balancing act - you have to be below about 7mg to wake up your adrenal glands, you appear to need more than 5mg to manage your symptoms. If 6mg does the second it is probably also low enough to tickle those adrenal glands into wakefulness if you give it long enough.

You may also like...